Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

   
 

 

The Symmetries of Solitons


Author: Richard S. Palais
Journal: Bull. Amer. Math. Soc. 34 (1997), 339-403
MSC (1991): Primary 58F07, 35Q51, 35Q53, and, 35Q55
MathSciNet review: 1462745
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this article we will retrace one of the great mathematical adventures of this century-the discovery of the soliton and the gradual explanation of its remarkable properties in terms of hidden symmetries. We will take an historical approach, starting with a famous numerical experiment carried out by Fermi, Pasta, and Ulam on one of the first electronic computers, and with Zabusky and Kruskal's insightful explanation of the surprising results of that experiment (and of a follow-up experiment of their own) in terms of a new concept they called ``solitons''. Solitons however raised even more questions than they answered. In particular, the evolution equations that govern solitons were found to be Hamiltonian and have infinitely many conserved quantities, pointing to the existence of many non-obvious symmetries. We will cover next the elegant approach to solitons in terms of the Inverse Scattering Transform and Lax Pairs, and finally explain how those ideas led step-by-step to the discovery that Loop Groups, acting by ``Dressing Transformations'', give a conceptually satisfying explanation of the secret soliton symmetries.


References [Enhancements On Off] (What's this?)

  • [AC] M. J. Ablowitz and P. A. Clarkson, Solitons, nonlinear evolution equations and inverse scattering, London Mathematical Society Lecture Note Series, vol. 149, Cambridge University Press, Cambridge, 1991. MR 1149378
  • [AKNS1] M. J. Ablowitz, D. J. Kaup, A. C. Newell, and H. Segur, Method for solving the sine-Gordon equation, Phys. Rev. Lett. 30 (1973), 1262–1264. MR 0406175
  • [AKNS2] Mark J. Ablowitz, David J. Kaup, Alan C. Newell, and Harvey Segur, The inverse scattering transform-Fourier analysis for nonlinear problems, Studies in Appl. Math. 53 (1974), no. 4, 249–315. MR 0450815
  • [AbM] Ralph Abraham and Jerrold E. Marsden, Foundations of mechanics, Benjamin/Cummings Publishing Co., Inc., Advanced Book Program, Reading, Mass., 1978. Second edition, revised and enlarged; With the assistance of Tudor Raţiu and Richard Cushman. MR 515141
  • [Ad] M. Adler, On a trace functional for formal pseudo differential operators and the symplectic structure of the Korteweg-de Vries type equations, Invent. Math. 50 (1978/79), no. 3, 219–248. MR 520927, 10.1007/BF01410079
  • [AdM] M. Adler and P. van Moerbeke, Completely integrable systems, Euclidean Lie algebras, and curves, Adv. in Math. 38 (1980), no. 3, 267–317. MR 597729, 10.1016/0001-8708(80)90007-9
  • [Ar] Arnold, V.I., Mathematical Methods of Classical Mechanics, Springer-Verlag, 1978. MR 57:14033
  • [AA] V. I. Arnol′d and A. Avez, Ergodic problems of classical mechanics, Translated from the French by A. Avez, W. A. Benjamin, Inc., New York-Amsterdam, 1968. MR 0232910
  • [Au] Michèle Audin, Spinning tops, Cambridge Studies in Advanced Mathematics, vol. 51, Cambridge University Press, Cambridge, 1996. A course on integrable systems. MR 1409362
  • [BC1] R. Beals and R. R. Coifman, Scattering and inverse scattering for first order systems, Comm. Pure Appl. Math. 37 (1984), no. 1, 39–90. MR 728266, 10.1002/cpa.3160370105
  • [BC2] R. Beals and R. R. Coifman, Inverse scattering and evolution equations, Comm. Pure Appl. Math. 38 (1985), no. 1, 29–42. MR 768103, 10.1002/cpa.3160380103
  • [BC3] Richard Beals and R. R. Coifman, Linear spectral problems, nonlinear equations and the \overline∂-method, Inverse Problems 5 (1989), no. 2, 87–130. MR 991913
  • [BS] Richard Beals and D. H. Sattinger, On the complete integrability of completely integrable systems, Comm. Math. Phys. 138 (1991), no. 3, 409–436. MR 1110449
  • [BDZ] R. Beals, P. Deift, and X. Zhou, The inverse scattering transform on the line, Important developments in soliton theory, Springer Ser. Nonlinear Dynam., Springer, Berlin, 1993, pp. 7–32. MR 1280467
  • [Bi] Birkhoff, G.D., Proof of the Ergodic Theorem, Proc. Nat. Acad. Sci. USA 17 (1931), 650-660.
  • [BS] J. L. Bona and R. Smith, The initial-value problem for the Korteweg-de Vries equation, Philos. Trans. Roy. Soc. London Ser. A 278 (1975), no. 1287, 555–601. MR 0385355
  • [Bu] A. S. Budagov, A completely integrable model of classical field theory with nontrivial particle interaction in two-dimensional space-time, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 77 (1978), 24–56, 229 (Russian). Questions in quantum field theory and statistical physics. MR 541693
  • [BuC] Robin K. Bullough and Philip J. Caudrey (eds.), Solitons, Topics in Current Physics, vol. 17, Springer-Verlag, Berlin-New York, 1980. MR 625877
  • [Da] Gaston Darboux, Leçons sur la théorie générale des surfaces et les applications géométriques du calcul infinitésimal. Troisième partie, Chelsea Publishing Co., Bronx, N. Y., 1972. Lignes géodésiques et courbure géodésique. Paramètres différentiels. Déformation des surfaces; Réimpression de la première édition de 1894. MR 0396213
  • [DaR] Da Rios, Rend. Circ. Mat. Palermo 22 (1906), 117-135.
  • [DJ] P. G. Drazin and R. S. Johnson, Solitons: an introduction, Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge, 1989. MR 985322
  • [Dr] V. G. Drinfel′d, Hamiltonian structures on Lie groups, Lie bialgebras and the geometric meaning of classical Yang-Baxter equations, Dokl. Akad. Nauk SSSR 268 (1983), no. 2, 285–287 (Russian). MR 688240
  • [DS] V. G. Drinfel′d and V. V. Sokolov, Equations of Korteweg-de Vries type, and simple Lie algebras, Dokl. Akad. Nauk SSSR 258 (1981), no. 1, 11–16 (Russian). MR 615463
  • [Fe] Fermi, E., Beweis dass ein mechanisches Normalsysteme im Allgemeinen quasi-ergodisch ist, Phys, Zeit. 24 (1923), 261-265.
  • [FT] L. D. Faddeev and L. A. Takhtajan, Hamiltonian methods in the theory of solitons, Springer Series in Soviet Mathematics, Springer-Verlag, Berlin, 1987. Translated from the Russian by A. G. Reyman [A. G. Reĭman]. MR 905674
  • [FPU] Alan C. Newell (ed.), Nonlinear wave motion, American Mathematical Society, Providence, R.I., 1974. Lectures in Applied Mathematics, Vol. 15. MR 0336014
  • [FNR1] H. Flaschka, A. C. Newell, and T. Ratiu, Kac-Moody Lie algebras and soliton equations. II. Lax equations associated with 𝐴₁⁽¹⁾, Phys. D 9 (1983), no. 3, 300–323. MR 732574, 10.1016/0167-2789(83)90274-9
  • [FNR2] Flaschka, H., Newell, A.C., Ratiu, T., Kac-Moody Lie algebras and soliton equations, IV. Lax equations associated with $A^{(1)}_{1}$, Physica 9D (1983), 333-345.
  • [FRS] A. G. Reĭman, M. A. Semenov-Tjan-Šanskiĭ, and I. E. Frenkel′, Graded Lie algebras and completely integrable dynamical systems, Dokl. Akad. Nauk SSSR 247 (1979), no. 4, 802–805 (Russian). MR 553832
  • [G] Clifford S. Gardner, Korteweg-de Vries equation and generalizations. IV. The Korteweg-de Vries equation as a Hamiltonian system, J. Mathematical Phys. 12 (1971), 1548–1551. MR 0286402
  • [GGKM] Gardner, C.S., Greene, J.M., Kruskal, M.D., Miura, R.M., Method for solving the Korteweg-de Vries equation, Physics Rev. Lett. 19 (1967), 1095-1097.
  • [GDi] I. M. Gel′fand and L. A. Dikiĭ, Fractional powers of operators, and Hamiltonian systems, Funkcional. Anal. i Priložen. 10 (1976), no. 4, 13–29 (Russian). MR 0433508
  • [GDo] I. M. Gel′fand and I. Ja. Dorfman, Hamiltonian operators and algebraic structures associated with them, Funktsional. Anal. i Prilozhen. 13 (1979), no. 4, 13–30, 96 (Russian). MR 554407
  • [GL] I. M. Gel′fand and B. M. Levitan, On the determination of a differential equation from its spectral function, Izvestiya Akad. Nauk SSSR. Ser. Mat. 15 (1951), 309–360 (Russian). MR 0045281
  • [Ha] Hasimoto, H., Motion of a vortex filament and its relation to elastic, J. Phys. Soc. Japan 31 (1971), 293-295.
  • [HaK] Hasimoto, H., Kodama, Y., Solitons in Optical Communications, Clarendon Press, Oxford, 1995.
  • [Ka1] Tosio Kato, On the Cauchy problem for the (generalized) Korteweg-de Vries equation, Studies in applied mathematics, Adv. Math. Suppl. Stud., vol. 8, Academic Press, New York, 1983, pp. 93–128. MR 759907
  • [Ka2] Tosio Kato, Quasi-linear equations of evolution, with applications to partial differential equations, Spectral theory and differential equations (Proc. Sympos., Dundee, 1974; dedicated to Konrad Jörgens), Springer, Berlin, 1975, pp. 25–70. Lecture Notes in Math., Vol. 448. MR 0407477
  • [KdV] Korteweg, D.J., de Vries, G., On the change of form of long waves advancing in a rectangular canal, and on a new type of long stationary waves, Philos. Mag. Ser. 5 39 (1895), 422-443.
  • [Kos] Bertram Kostant, The solution to a generalized Toda lattice and representation theory, Adv. in Math. 34 (1979), no. 3, 195–338. MR 550790, 10.1016/0001-8708(79)90057-4
  • [KM] Kay, B., Moses, H.E., The determination of the scattering potential from the spectral measure function, III, Nuovo Cim. 3 (1956), 276-304.
  • [KS] Klein, F., Sommerfeld A., Theorie des Kreisels, Teubner, Liepzig, 1897.
  • [L] George L. Lamb Jr., Elements of soliton theory, John Wiley & Sons, Inc., New York, 1980. Pure and Applied Mathematics; A Wiley-Interscience Publication. MR 591458
  • [La1] Peter D. Lax, Integrals of nonlinear equations of evolution and solitary waves, Comm. Pure Appl. Math. 21 (1968), 467–490. MR 0235310
  • [La2] Peter D. Lax, Periodic solutions of the KdV equations, Nonlinear wave motion (Proc. AMS-SIAM Summer Sem., Clarkson Coll. Tech., Potsdam, N.Y., 1972) Amer. Math. Soc., Providence, R.I., 1974, pp. 85–96. Lectures in Appl. Math., Vol. 15. MR 0344645
  • [La3] Lax, P.D., Outline of a theory of the KdV equation, in Recent Mathematical Methods in Nonlinear Wave Propogation, Lecture Notes in Math., vol. 1640, Springer-Verlag, Berlin and New York, 1996, pp. 70-102.
  • [LA] Luther, G.G., Alber, M.S., Nonlinear Waves, Nonlinear Optics, and Your Communications Future, in Nonlinear Science Today, Springer-Verlag New York, Inc., 1997.
  • [M] Marchenko,V.A., On the reconstruction of the potential energy from phases of the scattered waves, Dokl. Akad. Nauk SSSR 104 (1955), 695-698.
  • [N] Alan C. Newell, Solitons in mathematics and physics, CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 48, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1985. MR 847245
  • [NMPZ] S. Novikov, S. V. Manakov, L. P. Pitaevskiĭ, and V. E. Zakharov, Theory of solitons, Contemporary Soviet Mathematics, Consultants Bureau [Plenum], New York, 1984. The inverse scattering method; Translated from the Russian. MR 779467
  • [OU] J. C. Oxtoby and S. M. Ulam, Measure-preserving homeomorphisms and metrical transitivity, Ann. of Math. (2) 42 (1941), 874–920. MR 0005803
  • [PT] Richard S. Palais and Chuu-Lian Terng, Critical point theory and submanifold geometry, Lecture Notes in Mathematics, vol. 1353, Springer-Verlag, Berlin, 1988. MR 972503
  • [Pe] A. M. Perelomov, Integrable systems of classical mechanics and Lie algebras. Vol. I, Birkhäuser Verlag, Basel, 1990. Translated from the Russian by A. G. Reyman [A. G. Reĭman]. MR 1048350
  • [PrS] Andrew Pressley and Graeme Segal, Loop groups, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1986. Oxford Science Publications. MR 900587
  • [RS] Reyman, A.G., Semenov-Tian-Shansky, M.A., Current algebras and non-linear partial differential equations, Sov. Math., Dokl. 21 (1980), 630-634.
  • [Ri] Rica, R.L., Rediscovery of the Da Rios Equation, Nature 352 (1991), 561-562.
  • [Ru] Russell, J.S., Report on Waves, 14th Mtg. of the British Assoc. for the Advance. of Science, John Murray, London, pp. 311-390 + 57 plates, 1844.
  • [Sa] D. H. Sattinger, Hamiltonian hierarchies on semisimple Lie algebras, Stud. Appl. Math. 72 (1985), no. 1, 65–86. MR 773831, 10.1002/sapm198572165
  • [SW] Graeme Segal and George Wilson, Loop groups and equations of KdV type, Inst. Hautes Études Sci. Publ. Math. 61 (1985), 5–65. MR 783348
  • [Se1] Michael A. Semenov-Tian-Shansky, Dressing transformations and Poisson group actions, Publ. Res. Inst. Math. Sci. 21 (1985), no. 6, 1237–1260. MR 842417, 10.2977/prims/1195178514
  • [Se2] M. A. Semenov-Tian-Shansky, Classical 𝑟-matrices, Lax equations, Poisson Lie groups and dressing transformations, Field theory, quantum gravity and strings, II (Meudon/Paris, 1985/1986), Lecture Notes in Phys., vol. 280, Springer, Berlin, 1987, pp. 174–214. MR 905898, 10.1007/3-540-17925-9_38
  • [Sh] A. B. Šabat, An inverse scattering problem, Differentsial′nye Uravneniya 15 (1979), no. 10, 1824–1834, 1918 (Russian). MR 553630
  • [St] Gilbert Strang, On the construction and comparison of difference schemes, SIAM J. Numer. Anal. 5 (1968), 506–517. MR 0235754
  • [Sy] W. W. Symes, Systems of Toda type, inverse spectral problems, and representation theory, Invent. Math. 59 (1980), no. 1, 13–51. MR 575079, 10.1007/BF01390312
  • [Ta] Alan C. Newell (ed.), Nonlinear wave motion, American Mathematical Society, Providence, R.I., 1974. Lectures in Applied Mathematics, Vol. 15. MR 0336014
  • [Te1] Chuu Lian Terng, A higher dimension generalization of the sine-Gordon equation and its soliton theory, Ann. of Math. (2) 111 (1980), no. 3, 491–510. MR 577134, 10.2307/1971106
  • [Te2] Terng, C.L., Soliton equations and differential geometry, J. Differential Geometry 45 (1997), 407-445. CMP 97:13
  • [TU1] Terng, C.L., Uhlenbeck, K., Poisson Actions and Scattering Theory for Integrable Systems, dg-ga/9707004 (to appear).
  • [TU2] Terng, C.L., Uhlenbeck, K., Bäcklund transformations and loop group actions (to appear).
  • [U1] Karen Uhlenbeck, Harmonic maps into Lie groups: classical solutions of the chiral model, J. Differential Geom. 30 (1989), no. 1, 1–50. MR 1001271
  • [U2] Karen Uhlenbeck, On the connection between harmonic maps and the self-dual Yang-Mills and the sine-Gordon equations, J. Geom. Phys. 8 (1992), no. 1-4, 283–316. MR 1165884, 10.1016/0393-0440(92)90053-4
  • [Ul] S. M. Ulam, Adventures of a mathematician, Charles Scribner’s Sons, New York, 1976. MR 0485098
  • [Wa] Miki Wadati, The modified Korteweg-de Vries equation, J. Phys. Soc. Japan 34 (1973), 1289–1296. MR 0371251
  • [Wi] George Wilson, The modified Lax and two-dimensional Toda lattice equations associated with simple Lie algebras, Ergodic Theory Dynamical Systems 1 (1981), no. 3, 361–380 (1982). MR 662474
  • [ZK] Zabusky, N.J., Kruskal, M.D., Interaction of solitons in a collisionless plasma and the recurrence of initial states, Physics Rev. Lett. 15 (1965), 240-243.
  • [ZF] V. E. Zaharov and L. D. Faddeev, The Korteweg-de Vries equation is a fully integrable Hamiltonian system, Funkcional. Anal. i Priložen. 5 (1971), no. 4, 18–27 (Russian). MR 0303132
  • [ZMa1] Zakharov, V.E., Manakov, S.V., On resonant interaction of wave packets in non-linear media, JETP Letters 18 (1973), 243-247.
  • [ZMa2] V. E. Zakharov and S. V. Manakov, The theory of resonance interaction of wave packets in nonlinear media, Ž. Èksper. Teoret. Fiz. 69 (1975), no. 5, 1654–1673 (Russian, with English summary); English transl., Soviet Physics JETP 42 (1975), no. 5, 842–850. MR 0426678
  • [ZMi1] Zakharov, V.E., Mikhailov, A.V., Example of nontrivial interaction of solitons in two-dimensional classical field theory, JETP Letters 27 (1978), 42-46.
  • [ZMi2] V. E. Zakharov and A. V. Mikhaĭlov, Relativistically invariant two-dimensional models of field theory which are integrable by means of the inverse scattering problem method; Russian transl., Soviet Phys. JETP 74 (1978), no. 6, 1017–1027 (1979). MR 524247
  • [ZS] V. E. Zakharov and A. B. Shabat, Exact theory of two-dimensional self-focusing and one-dimensional self-modulation of waves in nonlinear media, Ž. Èksper. Teoret. Fiz. 61 (1971), no. 1, 118–134 (Russian, with English summary); English transl., Soviet Physics JETP 34 (1972), no. 1, 62–69. MR 0406174

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1991): 58F07, 35Q51, 35Q53, and, 35Q55

Retrieve articles in all journals with MSC (1991): 58F07, 35Q51, 35Q53, and, 35Q55


Additional Information

Richard S. Palais
Affiliation: Department of Mathematics, Brandeis University, Waltham, Massachusetts 02254
Address at time of publication: The Institute for Advanced Study, Princeton, New Jersey 08540
Email: palais@math.brandeis.edu

DOI: http://dx.doi.org/10.1090/S0273-0979-97-00732-5
Keywords: Solitons, integrable systems, hidden symmetry, Korteweg-de Vries equation, Nonlinear Schr\"{o}dinger equation, Lax pair, Inverse Scattering Transform, loop group
Received by editor(s): May 7, 1997
Received by editor(s) in revised form: August 6, 1997
Additional Notes: During the preparation of this paper, the author was supported in part by the Mathematics Institute and Sonderforschungsbereich 256 of Bonn University.
Article copyright: © Copyright 1997 Richard S. Palais